Exercise extreme caution with Epsom salts

Epsom salts should not be taken without a medical doctor’s advice. Many of our people have NCDs, like heart disease and diabetes and should not stop taking their medicines unless directed by their doctor. Those who are promoting this Epsom salt solution need to cease this action immediately.

The death of a man at Rarotonga Hospital overnight has been referred to the Coroner.

The man arrived from Auckland one week ago and tests conducted last night for COVID-19 and influenza are negative. Prior to travel to Rarotonga, he registered a negative COVID-19 test in New Zealand.

The man’s death is being investigated but early information suggests it is associated with the recent ingestion of an Epsom salt solution (although this cause is still to be confirmed).

Regardless of the cause of death, Secretary of Health – Dr Josephine Aumea Herman has raised concerns regarding a growing number of people taking solutions that contain Epsom salts. This is being promoted by some members of the community who have been giving alternative medical advice to people, including stopping their prescribed medicines, and taking substances like Epsom salts instead.

Dr Herman says, “Epsom salts should not be taken without a medical doctor’s advice. Many of our people have NCDs, like heart disease and diabetes and should not stop taking their medicines unless directed by their doctor. Those who are promoting this Epsom salt solution need to cease this action immediately. People considering taking this solution need to check first with their doctor or nurse practitioner.

Epsom salts are used as a laxative for short-term constipation. However, its administration requires a medical doctor’s oversight to ensure it is safe to use and correctly administered.

Epsom salts have adverse side effects if administered to persons with particular medical conditions such as kidney disease, or who are taking particular medicines, or who might have allergies. Furthermore, if the dose is not correct, there are serious side effects that can result such as severe diarrhoea and vomiting, as well as cardiac arrest and death.

If anyone has any health concerns they should consult Te Marae Ora immediately.


ENDS: Enquiries to Jaewynn McKay +682 55486